Users Online: 1125 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 


RSACP wishes to inform that it shall be discontinuing the dispatch of print copy of JOACP to it's Life members. The print copy of JOACP will be posted only to those life members who send us a written confirmation for continuation of print copy.
Kindly email your affirmation for print copies to dranjugrewal@gmail.com preferably by 30th June 2019.

 

 
Table of Contents
LETTER TO EDITOR
Year : 2014  |  Volume : 30  |  Issue : 4  |  Page : 582-583

An atypical case of two instances of mepivacaine toxicity


Department of Anesthesiology and Critical Care, S. Croce e Carle Hospital, Cuneo, Italy

Date of Web Publication14-Oct-2014

Correspondence Address:
Alberto Manassero
Via Michele Coppino 26, 12100 Cuneo
Italy
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-9185.142887

Rights and Permissions

How to cite this article:
Manassero A, Bossolasco M, Ugues S, Bailo C. An atypical case of two instances of mepivacaine toxicity . J Anaesthesiol Clin Pharmacol 2014;30:582-3

How to cite this URL:
Manassero A, Bossolasco M, Ugues S, Bailo C. An atypical case of two instances of mepivacaine toxicity . J Anaesthesiol Clin Pharmacol [serial online] 2014 [cited 2019 Nov 22];30:582-3. Available from: http://www.joacp.org/text.asp?2014/30/4/582/142887

Sir,

We report an interesting case of two atypical instances of mepivacaine toxicity in the same patient, characterized by a pronounced cardiovascular system excitement that caused, in the first instance, an ischemic stroke that obscured the diagnosis of local anesthetic intoxication leading us to repeat the error.

A 76-year-old, 70 kg woman, ASA physical status III, affected by vascular cognitive impairment and chronic hypertension was referred to our Emergency Department after an accidental fall. A knee X-ray showed a left patella fracture; her blood pressure was 195/105 mmHg. The patient was hospitalized; 100 mg metoprolol and 0.4 ml nadroparin calcium were added to the therapy. Four days later the patient underwent patella synthesis. Double peripheral nerve blockade of the sciatic and femoral nerves by 600 mg (8.5 mg/kg) of plain mepivacaine was placed. After 20 min, the heart rate and blood pressure suddenly increased to 220/130 mmHg. The patient became unresponsive to verbal commands; no tonic-clonic activity was noted but physical examination revealed right hemiparesis. An urgent brain computed tomography (CT) revealed no intracranial hemorrhage so, a diagnosis of acute ischemic stroke was made and intravenous thrombolysis was instituted. At 7 h after the attack, the patient became alert and oriented. Physical examination revealed right hemiparesis regression; a repeated brain CT scan revealed signs of ischemic edema localized to the left frontoparietal apical regions. The patient was re-scheduled for surgery six days later. As in the first instance, femoral and sciatic nerve block was induced with 600 mg of plain mepivacaine. Approximately 20 min later, the heart rate suddenly increased to 120 bpm and the blood pressure to 220/120 mm Hg. The patient became confused, with slurred speech and slow response to simple verbal commands, but remained conscious. Neither tonic-clonic activity nor major neurologic deficits were noted. Cardiovascular parameters and neurological signs normalized within 1 h after the incident.

According to available data, plain mepivacaine seems quite safe even at doses exceeding the maximum recommended. [1] Although the close temporal relationship between the onset of stroke signs and symptoms and the anesthetic procedure had prompted suspicions, we initially ascribed the stroke to a perioperative event and we attributed them to the unconsciousness and the highly elevated blood pressure. [2] It was only after the second instance that we realized we faced two episodes of mepivacaine toxicity. In retrospect, we speculate that the ischemic stroke was a consequence of a hypertensive crisis due to systemic absorption of a potential mepivacaine toxic dose. [3]

Local anesthetic intoxication, mepivacaine in particular, can increase both, blood pressure and heart rate as consequence of sympathetic nervous system activation. [4] In this setting, metoprolol could have behaved as a non-selective ί-adrenergic blockade resulting in unopposed α-adrenergic activity producing vasoconstriction and increase in systemic vascular resistances. [5] Pre-existing uncontrolled hypertension could have acted as a superimposed factor and all mechanisms together might explain the rapid onset of exceptionally high blood pressure. Unfortunately, serum mepivacaine concentrations, which could have provided clearer answers about the possible mepivacaine overdosage, were not measured in our patient.

 
  References Top

1.
Tucker GT, Moore DC, Bridenbaugh PO, Bridenbaugh LD, Thompson GE. Systemic absorption of mepivacaine in commonly used regional block procedures. Anesthesiology 1972;37:277-87.  Back to cited text no. 1
[PUBMED]    
2.
Qureshi AI. Acute hypertensive response in patients with stroke: Pathophysiology and management. Circulation 2008;118:176-87.  Back to cited text no. 2
[PUBMED]    
3.
Gilmore RM, Miller SJ, Stead LG. Severe hypertension in the emergency department patient. Emerg Med Clin North Am 2005;23:1141-58.  Back to cited text no. 3
    
4.
Jorfeldt L, Löfström B, Pernow B, Persson B, Wahren J, Widman B. The effect of local anaesthetics on the central circulation and respiration in man and dog. Acta Anaesthesiol Scand 1968;12:153-69.  Back to cited text no. 4
    
5.
Ben-Abraham R, Stepensky D, Assoulin-Dayan Y, Efrati O, Lotan D, Manisterski Y, et al. Beta1- or beta2-blockers to improve hemodynamics following endotracheal adrenaline administration. Drug Metabol Drug Interact 2005;21:31-9.  Back to cited text no. 5
    



This article has been cited by
1 Mepivacaine/metoprolol
Reactions Weekly. 2014; 1530(1): 143
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed912    
    Printed22    
    Emailed0    
    PDF Downloaded166    
    Comments [Add]    
    Cited by others 1    

Recommend this journal